Torsade de pointe. Malignant cardiac arrhythmia induced by amantadine poisoning

Michele Sartori, Craig Pratt, James B. Young

Research output: Contribution to journalArticle

46 Scopus citations

Abstract

A 37-year-old woman took 2.5 g of amantadine hydrochloride in a suicide attempt. Subsequently, cardiopulmonary arrest developed and was treated successfully. During the arrest and over the subsequent 48 hours, malignant tachyarrhythmlas were manifested by torsade de pointe and repeated episodes of ventricular fibrillation. Therapy with adrenergic agents such as isoproterenol and particularly dopamine seemed to exacerbate the ventricular tachyarrhythmias. The patient subsequently died of aspiration pneumonia and respiratory distress, and postmortem examination revealed a normal cardiovascular system. It appears that the dopaminergic activity of amantadine has potential for induction of malignant arrhythmias, particularly in the face of adrenergic agents such as dopamine and isoproterenol. This previously unreported observation needs to be considered in critically ill patients with amantadine toxicity.

Original languageEnglish (US)
Pages (from-to)388-391
Number of pages4
JournalThe American journal of medicine
Volume77
Issue number2
DOIs
StatePublished - Jan 1 1984

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Torsade de pointe. Malignant cardiac arrhythmia induced by amantadine poisoning'. Together they form a unique fingerprint.

Cite this